Nutritional Management of Taste Alterations During Cancer Treatment
Nutritional management of treatment side effects
There is more to nutrition during cancer and cancer therapy than getting enough calories and protein. The foods you choose also help you cope with side effects. These include loss of appetite, nausea, vomiting, diarrhea, chewing and swallowing difficulties, and taste changes.
As each person's individual medical profile and diagnosis is different, so is his or her reaction to treatment. Side effects may be severe, mild, or absent. Be sure to discuss with your cancer care team the possible side effects of treatment before the treatment begins.
Nutritional management of taste alterations
Sometimes, cancer treatment causes temporary changes in the way foods taste. Some foods might taste metallic, bland, or have other unpleasant tastes. Taste changes can affect your appetite and desire for food. Use some of the suggestions below to make food taste more desirable:
Eat with plastic utensils.
Choose and prepare foods that look and smell good to you.
If red meat, such as beef, tastes or smells strange, try chicken, turkey, eggs, dairy products, or mild-tasting fish instead.
Marinate meats with sweet marinades or sauces.
Try tart foods that contain oranges or lemons. These may have more taste. A tart lemon custard might taste good and will also provide needed protein and calories. (If you have a sore mouth or throat, tart or citrus foods might cause pain or discomfort.)
If smells bother you, try serving foods cold or at room temperature, turning on a kitchen fan, covering foods when cooking, and cooking outdoors in good weather.
Try using bacon, ham, or onion to add flavor to vegetables.
Visit your dentist to rule out dental problems that may affect the taste or smell of food.
If foods taste bland, use extra seasonings, spices, and flavorings.
Drink lemon or other tart flavored drinks to stimulate saliva and taste.
Keep your mouth clean with rinsing and brushing.
March 21, 2017
Dozier, Tennille, RN, BSN, RDMS,Levin, Mark, MD